[Skip to Content]
[Skip to Content Landing]
Article
November 1970

Liver Disease Associated With Methotrexate Treatment of Psoriatic Patients

Author Affiliations

Ann Arbor, Mich

From the Department of Dermatology, University of Michigan Medical Center, Ann Arbor, Mich.

Arch Dermatol. 1970;102(5):498-503. doi:10.1001/archderm.1970.04000110014002
Abstract

Three patients developed hepatic toxicity associated with antifolate treatment of psoriasis. Two of the three patients had abnormal liver biopsies in spite of reversion to normal of liver function test results. The problem of methotrexate toxicity in psoriatic patients is discussed with special reference to hepatic toxicity. Hepatic histologic abnormalities may be present after methotrexate has been discontinued and results of liver function tests have reverted to normal. Patients who have discontinued methotrexate because of abnormal liver function tests should undergo a liver biopsy before the drug is restarted even if results of liver function tests have reverted to normal. It is not known if severe histologic abnormalities might be present when liver function test results remain normal during the course of treatment. This ultimately will be determined from prospective studies.

×